Analgesic overuse headache

Recently I saw a patient in the hospital who had complaint of constant severe daily headaches. She was a 34-year-old otherwise healthy African American woman who first developed headaches at the age of 15. At that time she used to get throbbing hemicranial (one half of the head) headaches which were accompanied by nausea. At times she used to throw up if the headache was particularly bad. During the headache episode she complained of light sensitivity (bright lights bothered her, we refer to this as photophobia) perferring to lie in a quiet dark room. Sleep usually aborted her headache attack. She was correctly diagnosed as suffering from common migraine (this is migraine which is not associated with aura) and treated with Inderal (propanolol-a beta blocker). Later she started using Imitrex (a triptan) whenever she had an acute migraine attack. Around the age of 18, she developed pelvic inflammatory disease for which she started using ibuprofen.

At the time of her current presentation, she said her headache character had changed. Now instead of having episodic migraine attacks, she had a headache “all the time”. She was taking 4-6 pills of ibuprofen a day and 8 to 10 Imitrex pills a month.

This brings us to the topic under discussion “analgesic overuse headaches” also at times referred to as “medication overuse headaches”. Research has shown that about 1% of the general population experiences medication overuse headache and the condition is thought to occur due to an interaction between a therapeutic agent (in this case an analgesic) used excessively by a suspectible patient.

The overuse of anti-migraine drugs and analgesics gives rise to a mixed picture of migraine-type and tension-type headaches that occur at least 15 days a month. Patients start taking more and more analgesics to treat the headache and this sets up a vicious cycle of headache-analgesic-headache-analgesic.

Chronic daily headaches due to overuse of analgesics are particularly difficut to treat. Analgesics are discontinued (some patients of course have worsening of their headache during this time). To keep headaches under check during this time (when the analgesics have been discontinued), the doctor may prescribe a low dose tricyclic antidepressant such as Elavil (amitriptyline). The headache usually resolves or reverts to its previous pattern within two months after discontinuation of the drug (analgesic).

Advertisements

2 thoughts on “Analgesic overuse headache

  1. Thank you for your blog. I have been exploring it and found it very helpful.

    Although I have many times been told that I suffered from “analgesic overuse” or “rebound” headaches, I question this diagnosis, as frequently such daily headaches resolved on their own, despite the use of twice daily Imitrex,100mg tabs, for several days in a row along with supplementation of ibuprofen or naproxen sodium. In any event, in emergencies, I have found that a quick taper of prednisone worked better than anything, not only in aborting such headaches but also ending the cycle. Considering the side effects of the tricyclics ADs, the occasional brief application of prednisone in my case has been much preferred.

  2. Hi Dr. Nitin!

    Firstly I’d like to say I’m a massive fan of your blog, as someone who has frequent issues with my head this has certainly helped me. Also, I find the way you take the time to answer people’s queries amazing and very admirable. I just have a quick question if you don’t mind? I am a migraine sufferer although I don’t get the auras and have learnt to manage my triggers effectively and I experience the exact same issues as you described in your patient here. However, I’ve recently started getting migraines quite regularly again even though I always make a conscious effort to manage my triggers and can only put it down to a seizure I recently had. A couple months ago and this hasn’t happened for a while (used to collapse and have unconscious episodes that sometimes had convulsing after I had a severe head injury at a young age, about 9 which is also when my migraines started) I was in a bar with my friends and suddenly I got this feeling of dread and then all the sounds went muffled and at that point I lost consciousness for 5-10 minutes. Apparently during this time I shot up with my eyes rolled back and dropped to the floor and started convulsing for a couple minutes. Ever since this incident my migraines seem to be worsening and I’m growing slightly concerned. I have dental braces on currently so an MIR scan can’t be undertaken and I’m due to have an EEG in November. I have seen a neurologist twice now and my GP several times. Sorry for the ramblings but I’m just a worried 21 year old! If you can help great if not, I’d like to say I’ve always enjoyed your blogs Doc!

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s